Virginia, 2012

Flash Flooding and Hail in Virginia, March 20, 2012

March 20, 2012 · NWS RNK · 19 events in 6 counties and zones

S. scattered strong to severe storms developed along a slow-moving boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

With an amplified upper ridge positioned over the eastern U.S. scattered strong to severe storms developed along a slow-moving boundary. Instability and lapse-rates were sufficient to produce fairly large hail in many areas along with heavy rainfall that produced flash flooding. In parts of Franklin, Pittsylvania and Appomattox counties, rainfall of 2 to 4 inches was estimated to have fallen in a few hours. Several small streams and rivers were reported to have flooded including the upper portion of the Falling River in Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 3:06 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 20, 3:06 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT TUE MAR 20 2012

.SYNOPSIS...
THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW
PRESSURE OVER THE SOUTHWESTERN PORTION OF THE NATION WILL MAINTAIN
WELL ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE
REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 400 PM EDT TUESDAY...

MAIN CONCERN FOR THE NEAR TERM IS AFTERNOON/EVENING PULSE
CONVECTION...AIDED SOMEWHAT BY WEAK CLOSED UPPER LOW DRIFTING VERY
SLOWLY SOUTHWARD ALONG THE ATLANTIC SEABOARD. ACTIVITY GENERATED
ALONG THE MOUNTAINOUS AREAS OF WESTERN VA/EASTERN WV...PRIMARILY
ALONG THE ALLEGHANYS. AS YESTERDAY...A FEW OF THESE WILL BECOME
MARGINALLY SEVERE THROUGH EVENING HOURS...ESPECIALLY WITH CAPES
NEAR 1000 AND LIS -6 TO -7 ACROSS THE CWA THIS AFTERNOON. ACTIVITY
IS EXPECTED TO DIMINISH QUICKLY AFT 00Z. EXPECTING MINIMAL
OVERNIGHT FOG/LOW CLOUDS WITH TOTALLY UNORGANIZED SYNOPTIC PATTERN
AND LACK OF ANY LOW-LEVEL MOISTURE FEED. FOR WED...ELONGATED
SKINNY UPPER RIDGE WEDGED BETWEEN WEAK UPPER LOW TO THE EAST AND
MAMMOTH DEEP CLOSED LOW IN THE SOUTH CENTRAL U.S. WILL SLOWLY
DRIFT TOWARD THE RNK CWA. THIS SHOULD PUSH THE BETTER CHC FOR
CONVECTION FURTHER SE ON WED...SO HAVE ONLY ADVERTISED SLIGHT
CHANCE TO LOW CHANCE POPS FOR WED AFTERNOON AT THIS POINT. USED A
BLEND OF MAV/MET TEMPS THROUGH WED...WITH LITTLE DAY-TO-DAY CHANGE
EXPECTED. MAX TEMPS SHOULD BACK OFF SLIGHTLY FROM THE RECORD
VALUES OF TODAY...BUT MIN TEMPS WILL STILL BE NEAR RECORD WARM VALUES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

AN UPPER LEVEL RIDGE WILL CONTINUE TO CONTROL OUR WEATHER
THROUGH THE PERIOD. A WEAK UPPER LEVEL LOW WILL DEVELOP AND
GRADUALLY DROP SOUTH ALONG THE ATLANTIC COAST INTO THURSDAY.
BOTH THE NAM AND GFS SEEM QUITE ROBUST WITH THE ASSOCIATED
SHORTWAVES PIVOTING AROUND THIS LOW.

WILL HOLD ON TO THE ISOLATED TO SCATTERED RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FUELED
BY THE INSTABILITY OF THE PEAK SOLAR HEATING. PLAYED LOWS WEDNESDAY
NIGHT CLOSE TO THE MILDER ADJMET WITH READINGS FROM THE UPPER 40S IN
THE MOUNTAINS TO THE MID 50S IN THE FOOTHILLS. HIGH TEMPERATURES ON
THURSDAY WILL RUN 20-25 DEGREES ABOVE NORMAL...WITH READINGS FROM
AROUND 70 DEGREES IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST.
LOWS THURSDAY NIGHT WILL REMAIN MILD WITH VALUES FROM THE UPPER 40S
IN THE MOUNTAINS TO THE MID 50S IN SOUTHSIDE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

THE MID ATLANTIC REGION REMAINS IN A MOIST AND UNSTABLE AIRMASS ON
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON WITH A BACK DOOR FRONT AROUND THE MASON-DIXON LINE
AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY.
THE BACK DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS
PUSHED TO THE NORTH ON SATURDAY. A STRONG CYCLONE WILL SLOWLY TRACK
FROM THE SOUTHERN PLAINS INTO THE MIDWEST SATURDAY MORNING. IN THE
MEDIUM RANGE...THE CANADIAN WAS STRONGER WITH THE UPPER LOW
COMPARED TO SLOWER AND WEAKER GFS AND ECMWF. THE LOW CENTER
WILL TRAVEL SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND
OVER THE CAROLINAS ON SUNDAY.

PREFRONTAL CONVECTION SHOULD MOVE INTO THE WEST SATURDAY THEN OVER
THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY MORNING. WITH ABUNDANT
MOISTURE AND SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY
WITH A POTENTIAL FOR WIDESPREAD FLOODING. KEPT THE LIKELY POPS ON
SATURDAY NIGHT INTO SUNDAY...BUT THE TIMING COULD SHIFT DEPENDING ON
THE SPEED OF THE LOW AND ASSOCIATED COLD FRONT.

PLAYED HIGHS ON FRIDAY QUITE WARM WITH READINGS FROM THE LOWER 70S
IN THE MOUNTAINS TO AROUND 80 DEGREES IN THE SOUTHEAST. WENT LOW
TEMPERATURES FRIDAY NIGHT FROM THE UPPER 40S IN THE MOUNTAINS TO THE
MID 50S IN THE PIEDMONTS.  WITH CLOUDS AND A GOOD CHANCE OF RAIN
SATURDAY...TEMPERATURES WILL ONLY RISES INTO THE MID 60S IN THE WEST
TO THE LOWER 70S IN THE SOUTHEAST. KEPT IT COOL ON SUNDAY WITH HIGHS
FROM AROUND 60 DEGREES IN THE MOUNTAINS TO THE LOWER 70S IN THE
SOUTHEAST. TEMPERATURES MODERATE ON MONDAY INTO TUESDAY WITH HIGHS
FROM THE LOWER 60S IN THE WEST TO THE LOWER 70S IN THE EAST. LOWS
WILL GENERALLY RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 645 AM EDT TUESDAY...

ISOLATED SHRA/TSRA DEVELOPING ALONG THE ALLEGHANYS AND THE NORTHERN
BLUE RIDGE...BUT LITTLE ORGANIZED SUPPORT FOR ACTIVITY THIS
AFTERNOON. SCT-BKN CONVECTIVE CLOUDS WILL TRANSITION INTO CONVECTIVE
DEBRIS THROUGH THE EARLY EVENING...OTHERWISE...VFR OUTSIDE SHRA/TSRA
ACTIVITY THROUGH EARLY EVENING. OVERNIGHT...HAVE BACKED OFF
DEVELOPMENT OF IFR FG WITH LITTLE CHANGE IN AIR MASS OR SYNOPTIC
PATTERN INDICATED FROM THIS MORNING. EARLY THIS MORNING...LITTLE TO
NO AREAS OF WORSE THAN MVFR BR OBSERVED. WINDS GENERALLY CHAOTIC AND
VERY LIGHT THROUGH TAF VALID PERIOD.

LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC
REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW
PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE
OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR
RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN SCATTERED
TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS. GENERALLY VFR THROUGH
MUCH OF THIS PERIOD...OUTSIDE LATE NIGHT/EARLY MORNING BR/FG.

BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR 3/20...

ROANOKE    83 (1968)
LYNCHBURG  83 (1968)
DANVILLE   82 (1952)
BLUEFIELD  76 (1968)
BLACKSBURG 75 (1968)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RAB
NEAR TERM...AMS/RAB
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/RAB/WP
CLIMATE...
Hazardous weather outlook, Mar 20, 2:58 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE MAR 20 2012

NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-210800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SLOW MOVING THUNDERSTORMS COULD PRODUCE ISOLATED LARGE
HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING.
IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING
WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>012-WVZ042>045-210800-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 20, 12:39 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT TUE MAR 20 2012

VAZ019-020-024-201845-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
139 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...

AT 135 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARM
SPRINGS...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MILLBORO AROUND 200 PM...NIMROD HALL AROUND
205 PM...DOUTHAT STATE PARK AROUND 215 PM AND LONGDALE FURNACE AROUND
235 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3783 7949 3782 7984 3814 7979 3814 7956

AMS
Special weather statement, Mar 20, 1:11 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT TUE MAR 20 2012

VAZ017-201915-
FLOYD VA-
211 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD COUNTY...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FLOYD...MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALUM RIDGE AROUND 245 PM...WILLIS AROUND 310
PM AND INDIAN VALLEY AROUND 315 PM.

LAT...LON 3692 8062 3699 8050 3699 8048 3702 8045
      3701 8045 3702 8043 3700 8042 3702 8041
      3701 8039 3703 8033 3690 8028 3680 8052

RCS
Special weather statement, Mar 20, 1:26 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE MAR 20 2012

VAZ024-035-201930-
AMHERST VA-ROCKBRIDGE VA-
226 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
FORKS OF BUFFALO...MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALTO AROUND 300 PM.

LAT...LON 3789 7915 3787 7914 3782 7916 3781 7913
      3779 7911 3779 7909 3778 7908 3768 7913
      3776 7929 3790 7916

RCS
Special weather statement, Mar 20, 2:40 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAR 20 2012

VAZ023-202015-
BOTETOURT VA-
340 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BUCHANAN...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR ARCADIA AROUND 410 PM AND BUCHANAN AROUND 415
PM.

LAT...LON 3766 7968 3763 7962 3752 7951 3749 7954
      3750 7956 3745 7960 3745 7963 3748 7966
      3747 7969 3765 7980 3768 7967

RCS

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 flash flood. Local standard time, as filed.

Hail, Campbell

When
March 20, 3:24 PM EST
Where
Campbell County, 1.65 mi E of Evington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.230, -79.250

Hail, Campbell

When
March 20, 3:40 PM EST
Where
Campbell County, 3.5 mi N of Castle Craig
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -79.210

Hail, Campbell

When
March 20, 3:45 PM EST
Where
Campbell County, 0.55 mi W of Lawyers
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -79.230

Hail, Campbell

When
March 20, 3:57 PM EST
Where
Campbell County, 1.1 mi E of Altavista
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -79.280

Hail, Bedford

When
March 20, 4:06 PM EST
Where
Bedford County, 1.79 mi ENE of Moneta
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -79.600

Hail, Bedford

When
March 20, 4:10 PM EST
Where
Bedford County, 0.69 mi S of Moneta
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.170, -79.630

Hail, Danville (C)

When
March 20, 4:45 PM EST
Where
Danville (C) County, 1.8 mi ENE of Danville
Measured
1 in hail
Reported by
Public
Coordinates
36.590, -79.390

Hail, Pittsylvania

When
March 20, 4:45 PM EST
Where
Pittsylvania County, 0.69 mi N of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -79.400

Hail, Franklin

When
March 20, 4:45 PM EST to 4:50 PM EST
Where
Franklin County, 5.68 mi ENE of Burnt Chimney
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -79.740

Hail lasted for about five minutes.

Hail, Danville (C)

When
March 20, 4:50 PM EST
Where
Danville (C) County, 0.89 mi SW of Danville
Measured
1 in hail
Reported by
Public
Coordinates
36.570, -79.430

Hail, Pittsylvania

When
March 20, 4:51 PM EST
Where
Pittsylvania County, 2.16 mi NE of Weal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -79.440

Hail, Franklin

When
March 20, 4:55 PM EST
Where
Franklin County, 5.89 mi ENE of Burnt Chimney
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
37.130, -79.730

Hail, Pittsylvania

When
March 20, 5:08 PM EST
Where
Pittsylvania County, 1.38 mi S of Climax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -79.480

Hail, Pittsylvania

When
March 20, 5:15 PM EST to 5:25 PM EST
Where
Pittsylvania County, 3.23 mi NNW of Westover Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.640, -79.480

Hail lasted about ten minutes.

Flash Flood, Pittsylvania

When
March 20, 5:15 PM EST to 6:15 PM EST
Where
Pittsylvania County, 1.33 mi WNW of Chatham to 0.46 mi WNW of Chatham
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.828, -79.422

Cherrystone Creek was reported out of its banks.

Hail, Danville (C)

When
March 20, 5:25 PM EST
Where
Danville (C) County, 3.1 mi WNW of Danville
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -79.470

Hail, Pittsylvania

When
March 20, 5:25 PM EST
Where
Pittsylvania County, 2.07 mi S of Whitmell
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -79.520

Flash Flood, Appomattox

When
March 20, 6:38 PM EST to 7:38 PM EST
Where
Appomattox County, 1.65 mi W of Appomattox to 1.8 mi WSW of Appomattox
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.350, -78.860

The upper Falling River flooded a portion of Pumping Station Road.

Flash Flood, Appomattox

When
March 20, 8:33 PM EST to 9:33 PM EST
Where
Appomattox County, 2.94 mi SE of Spout Spg to 3.07 mi SE of Spout Spg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.319, -78.884

The upper reaches of the Falling River was reported to be flooding a portion of Chilton Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372738, 372745, 372742, 372748, 372757, 372758, 372753, 372756, 372774, 372764, 372763, 372778, 372766, 372760, 372820, 372761, 372762, 372821, 372823.